CaltechAUTHORS
  A Caltech Library Service

Correcting Velocity Dispersions of Dwarf Spheroidal Galaxies for Binary Orbital Motion

Minor, Quinn E. and Martinez, Greg and Bullock, James and Kaplinghat, Manoj and Trainor, Ryan (2010) Correcting Velocity Dispersions of Dwarf Spheroidal Galaxies for Binary Orbital Motion. Astrophysical Journal, 721 (2). pp. 1142-1157. ISSN 0004-637X. https://resolver.caltech.edu/CaltechAUTHORS:20101022-094020218

[img]
Preview
PDF - Published Version
See Usage Policy.

986Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20101022-094020218

Abstract

We show that the measured velocity dispersions of dwarf spheroidal galaxies from about 4 to 10 km s^(–1) are unlikely to be inflated by more than 30% due to the orbital motion of binary stars and demonstrate that the intrinsic velocity dispersions can be determined to within a few percent accuracy using two-epoch observations with 1-2 yr as the optimal time interval. The crucial observable is the threshold fraction—the fraction of stars that show velocity changes larger than a given threshold between measurements. The threshold fraction is tightly correlated with the dispersion introduced by binaries, independent of the underlying binary fraction and distribution of orbital parameters. We outline a simple procedure to correct the velocity dispersion to within a few percent accuracy by using the threshold fraction and provide fitting functions for this method. We also develop a methodology for constraining properties of binary populations from both single- and two-epoch velocity measurements by including the binary velocity distribution in a Bayesian analysis.


Item Type:Article
Related URLs:
URLURL TypeDescription
http://dx.doi.org/10.1088/0004-637X/721/2/1142DOIArticle
http://iopscience.iop.org/0004-637X/721/2/1142PublisherArticle
ORCID:
AuthorORCID
Martinez, Greg0000-0002-7476-2521
Bullock, James0000-0003-4298-5082
Trainor, Ryan0000-0002-6967-7322
Additional Information:© 2010 The American Astronomical Society. Received 2010 March 8; accepted 2010 June 4; published 2010 September 8. We thank Erik Tollerud for providing valuable feedback and many illuminating discussions throughout the course of this project. This work was supported in part by NSF grant AST- 0607746 and NASA grant NNX09AD09G.
Funders:
Funding AgencyGrant Number
NSFAST-0607746
NASANNX09AD09G
Subject Keywords:binaries: spectroscopic – galaxies: kinematics and dynamics
Issue or Number:2
Classification Code:PACS: 98.52.Wz; 98.62.Ve; 98.62.Dm; 98.62.Lv
Record Number:CaltechAUTHORS:20101022-094020218
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20101022-094020218
Official Citation:Quinn E. Minor et al 2010 ApJ 721 1142. doi: 10.1088/0004-637X/721/2/1142
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:20481
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:12 Nov 2010 00:18
Last Modified:13 Nov 2019 19:45

Repository Staff Only: item control page